Saturday, July 10, 2010

Moving on to chemotherapy

Almost didn't realize just how long I had been away from this pop stand. Part of the reason is that we've decided writing about politics, which I do for a living, even on my own personal blog, might compromise my status as being on disability, and quite frankly little else seems important enough to me to record here. In addition, with the open wound in my stomach, sitting in front of the computer for long stretches is simply not especially comfortable.

However, I suppose a few people are interested in my physical condition and may check here to find out, and quite frankly that is what does seem to consume me, in general for the better. I'm very much interested in getting better. So . . . we spend a good deal of Thursday and Friday at oncology doctors and made preliminary plans for chemotherapy and radiation. We may go the L.A. for a second opinion, but at this point I fee comfortable with the clinic in Wildomar. Our primary care physician, Dr. Susan Danek, is favorably impressed -- and her father is using them.

The chemo doctor is recommending three weeks of chemo and one week off, to be followed by combined chemo and radiation, apparently for four or five weeks, and then another course of chemo. It's longer than I expected it to be. But he says that while it's encouraging that all the post-surgery reports show no remaining cancerous tissues, the fact that there were some affected lymph nodes -- taken out during the Whipple surgery --, suggests an aggressive approach to make sure no cancer has any proper chance of establishing itself again. I concur.

Bottom line: will probably start chemo next week, assuming Anthem insurance authorizes it (they've been good so far). We'll see how it affects me. They gave us an introductory session Friday noting that there could be nausea and vomiting as well as fatigue and diarrhea. I probably won't feel like doing much of anything on the day of treatment and probably the next day as well. Have take some steps to cope with the side effects.

3 comments:

Michael Freitas said...

About the nausea, vomiting, fatigue and diarrhea, some guy wrote a book called, "Waiting to Inhale," you might want to check it out.

Alan Bock said...

Point taken ... and acted upon.

Anonymous said...

Good Luck.